Exclusives, Patient Care

The Patient Who Drank Fake, Mislabeled Vodka

A mobile intensive care ambulance crew consisting of two paramedics and two EMTs in a major city in Israel is dispatched to a 41-year-old male patient who reports that he’s “not feeling well.” A minute before arrival on scene, the call information is updated to “unconscious patient” by dispatch.

The patient is located in his house in the second floor of an old apartment building with a narrow staircase and no elevator.

On arrival, the patient is lying in bed in his room, unconscious, and an EMT first responder—arriving a minute earlier by motorcycle—was performing ventilation with a bag-valve mask (BVM) and oropharyngeal airway.


A bottle of fake vodka that was consumed by the patient.
Photo courtesy Oren Wacht

The patient’s mother was present in the apartment, and informed the EMS crew that her son sustained a spinal injury three years ago, and he’s been on disability since then and drinking alcohol on a daily basis. She denied any drug abuse by her son.

The patient’s mother points out that she left the house to buy some medications and her son was awake and behaving normally. When she returned, he said he was feeling bad and dizzy, and then he lost consciousness.

On examination, the patient is unconscious with a Glasgow coma scale of 3. His skin is cold and clammy, and he has no peripheral pulse and a slow carotid pulse. He isn’t breathing on his own and is being ventilated with a BVM and supplemental oxygen at 10 L per minute.

The cardiac monitor shows sinus bradycardia of 48 beats per minute, ECG shows no ischemia with some J waves. Automatic blood pressure (BP) has no success in obtaining a reading. A manual BP is taken and read as 60 systolic. The patient’s blood sugar is 136 mg/dL, pupils are responding and are of equal and normal size. An oxygen saturation measurement was attempted but couldn’t be obtained on the fingers or ear, and the patient’s SpO2 graph is flat.

As the differential diagnosis at this point indicates an opioid overdose, an 0.8 mg dose of naloxone is given intranasally. The patient’s respirations improve, but only for a couple of minutes, after which the patient returns to being apneic. The patient is covered with hot blankets as the outside temperature is around 16 degrees C.

Medics attempt but fail to achieve IV access, and so intraosseous (IO) access was established with a NIO device. A few minutes later, a pulse check reveals that no carotid pulse is present.

The patient is transferred to the floor on a blanket and CPR is begun while the monitor shows a wide rhythm of pulseless electrical activity at 40 beats per minute. Point of care ultrasound via a General Electric Vscan device shows the heart is still contracting, and there’s no other pathological finding on ultrasound.

While CPR is performed, one dose of epinephrine (1 mg) is delivered via IO followed by a normal saline flush. Return of spontaneous circulation (ROSC) is achieved immediately, with a normal sinus rhythm of 60 bpm, systolic BP of 65 mmHg, and SpO2 at 98%.

The ECG shows no signs of a STEMI or ischemia following ROSC.

The patient is then intubated following IO administration of 20 mg of etomidate, since the patient has a gag reflex. An EtCO2 reading following intubation is 30 mmHg, and a limited bolus of 250 mL normal saline is given.

The patient is located only 10 minutes away from a Level 1 trauma center, however, the crew decides not to take a “scoop and run” approach. Instead, they attempt to stabilize the BP prior to transport.

With a very low systolic BP post-CPR, moving the patient from the supine position to a sitting position to move him downstairs could cause him to go back into cardiac arrest. After administering an initial dose of dopamine IO, the BP improves, and the patient is transferred to the nearest hospital.

Hospital Course

The patient is rushed to the hospital, still being ventilated, with a pulse of around 60 BPM. His temperature is measured per rectum at 34.5 degrees Celsius.

Immediately after arriving to the hospital, the patient is admitted to the general ICU. He’s quickly sedated, with a BP of 90/65 (with dopamine 25 mcg/kg/min). His pH reading is 7.0 with a partial pressure of carbon dioxide (PCO2) of 45 mmHg, and partial pressure of oxygen (PaO2) of 134 mmHg (fraction of inspired oxygen [FiO2]) is 1.0). The patient’s lactate is 10 mmol/L, and the patient is anuric (i.e., unable to pass urine). His plasma alcohol level was zero (i.e., undetectable). Since methanol intoxication is suspected, osmolarity is measured and found to be 321 mOsmol/kg, with a  calculated osmolarity (2[Na+] + [glucose]/18 + [ blood urea nitrogen]/2.8) of 306 mOsmol/kg.

Dopamine is stopped and the patient is switched to a continuous noradrenaline drip in high doses. Due to lack of response Steroids are added due to a lack of response, as well as IV Glypressin (terlipressin).

The patient receives aggressive IV hydration, but remains anuric. Continuous veno-venous hemofiltration is started, and an empiric broad-spectrum antibiotic is given. Considering the alcohol abuse history, thiamine (vitamin B1) was added via IV. Within a few hours, and although the maximum dose of norepinephrine was given, the patient’s blood pressure continues to drop and the patient dies in the ICU.

Discussion

Methanol is a simple, cheap version of alcohol, mostly found in industrial use, such as automotive solutions, fuels, household products, plastics and paints. It’s also known as methyl-alcohol and wood alcohol because it can be found as a side product of wood distillation.1–3

Methanol toxicity cases are on the rise in the last few years in developed and developing countries.1 Although methanol may be consumed intentionally or unintentionally, most cases are caused because of wrong labeling and fake alcohol drinks, which are usually produced at home or by unauthorized manufacturers to enhance profits.3,4

Though treatment should be started as soon as possible with IV ethanol or fomepizole (an alcohol dehydrogenase inhibitor), it usually doesn’t exist in the prehospital setting. A lack of treatment options in EMS doesn’t mean that the patient shouldn’t receive treatment, but rather early recognition, support of ABCs and notification to the receiving hospital in some cases should be the goal.4

Methanol usually presents symptoms within 12–14 hours after ingestion, but symptoms may be delayed if taken together with ethanol, which is the main antidote for methanol.4 The methanol user will usually, but not specifically, present with visual problems, central nervous system depression and metabolic acidosis. When seizures and severe metabolic acidosis present, it predicts a worse outcome.3,4

Conclusion

Methanol intoxication is difficult to diagnose in the prehospital setting. Methanol intoxication should be considered in any unconscious patient suspected as an alcohol abuser, and who’s not responding to conventional EMS treatments (e.g., naloxone or glucose). Trying to gather all the available information in the prehospital setting is sometimes crucial for hospital staff to understand what treatment options exist on arrival.

When treated on time, methanol toxicity is sometimes reversible, and can greatly improve the prognosis of patients with acute poisoning. Our take-home massage is simple: Any unconscious patient suspected to be under alcohol intoxication, who presents with dramatic clinical signs (e.g., hemodynamically unstable, arrhythmia, cardiac arrest) should be suspected as having methanol intoxication. In these population, abnormal osmolar gap can serve as a sentinel laboratory clue to support the early treatment of this lethal poisoning.

References

1. Zyoud SH, Al-Jabi SW, Sweileh WM, et al. Bibliometric profile of the global scientific research on methanol poisoning (1902–2012). Journal of Occupational Medicine and Toxicology, 2015.

2. Kruse JA. Methanol and ethylene glycol intoxication. Crit Care Clin. 2012;28(4):661–711.

3. Tintinalli JE, Stapcyzynski JS, Ma OJ, et al. Tintinalli’s emergency medicine: A comprehensive study guide, 8th edition. McGraw-Hill Education: New York, Section 15, Chapter 185, 2016.

4. Rostrup M, Edwards JK, Abukalish M, et al. The methanol poisoning outbreaks in Libya 2013 and Kenya 2014. PLoS One. 2016;11(3):e0152676.